Wisconsin, 2018

Flash Flood and Damaging Winds in Wisconsin, September 17 to 18, 2018

September 17 to 18, 2018 · NWS GRB · 7 events in 4 counties and zones

Thunderstorms arrived with a cold front that passed across most of the area but then stalled over central Wisconsin. The storms produced wind damage and brought torrential rainfall to parts of central and east-central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$508,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms arrived with a cold front that passed across most of the area but then stalled over central Wisconsin. The storms produced wind damage and brought torrential rainfall to parts of central and east-central Wisconsin. Thunderstorm winds downed trees, signs and even a downed a building that was under construction in Green Bay (Brown Co.). Rainfall from the storms caused significant flash flooding in the Green Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 17, 2:05 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 17, 2:05 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
305 PM CDT Mon Sep 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 304 PM CDT Mon Sep 17 2018

Another very warm day across much of the region with temperatures
in the 80s to lower 90s. Cooler air was now working into northern
Vilas County where temperatures were in the lower to middle 80s.

For tonight, the cold front will continue to sag southward with
gusty north/northeast winds just behind it as well as low clouds
which lag several hours behind the front. Main concern for tonight
will be the chances of thunderstorms. First cluster of storms
was across eastern Minnesota and was now moving into far western
Wisconsin. Latest HRRR model indicated this cluster would work
into western Wisconsin and then dissipate by the time it got
to Wausau. Latest mesoanalysis indicated mixed layer capes 500
to 1000 J/KG across central Wisconsin. Would expect cluster of
storms to move a little further east than the HRRR was suggesting
before dissipating. Behind the first cluster of storms, more
showers and storms are expected to develop west of the area
and the move into the region late this evening, if not overnight
and continue into Tuesday morning. There is expected to be a break
in the rain later tomorrow morning into tomorrow afternoon before
more rain returns Tuesday night. High temperatures on Tuesday
should be some 15 to 20 degrees cooler than today.

.LONG TERM...Tuesday Night Through Monday
Issued at 304 PM CDT Mon Sep 17 2018

Transition to cooler and more unsettled weather expected through
much of the upcoming work week as a front meanders through the CWA.
The greatest potential for heavier rainfall and stronger storms will
be Wednesday into Wednesday night and especially on Thursday.

Tuesday night through Thursday night: Zonal flow and the outer edges
of a weak surface ridge will remain in place through Tuesday
evening; however, a warm front is expected to lift north as it
initially stretches from around the NE/SD border eastward to
southern WI/northern IL. This will be ahead of a low pressure system
that is expected to eject/deepen across Colorado. Ahead of the low
and along the warm front, moisture and warm air advection will
increase from the south late Tuesday night.

The warm front is expected to lift through the CWA late Wednesday
afternoon into Wednesday night. This will be the main focus for
precipitation through Thursday afternoon. Indications are that a LLJ
will develop ahead of the deepening low. This would help to increase
moisture flow and forcing over the warm front, which would lead to
the potential for heavier rainfall. Current thinking is that a
widespread 1 to 2 inches of rainfall across much of CWA Wednesday
night through Thursday night. PWAT values are progged to be around 1
- 2 inches for this time period, which is around 150% to 200% of
normal for this time of year. The low pressure center is progged to
slide over north-central WI Thursday afternoon into Thursday evening
based on the GEM/GFS/EC; however, the NAM is farther southeast with
the low track. If the northwestern solutions pan out, this would
lead to the potential for some strong to severe thunderstorms late
Thursday afternoon into Thursday evening. The northwest third of the
CWA would likely remain on the cooler side of the low with any of
the solutions, helping to lower the severe potential, while the rest
of the CWA may be in the warmer/more moist (dewpoints possibly in
the low 70s) sector to the southeast of the low and ahead of the
cold front. Instability may increase, possibly up to 1000-2000 J/kg
ahead of the front along with deep-layer shear values in the 45 to
55 kt range. Shear vectors also look to be perpendicular to the cold
front favoring a more organized severe event. Again, this is a
possibility, but there is still some disagreement among the models
at this point in overall cloud cover and the exact track of the low.
In fact, if the NAM solution verifies, then it would keep most of
the CWA on the cooler side of the low, still rainy, but a lower risk
of severe storms. Will definitely be a system to watch Thursday
afternoon into Thursday evening. At this point decided to highlight
in the potential in the HWO.

Rest of the extended: Friday morning, the cold front will be to the
east and southeast of the area as dry high pressure builds in,
allowing for more tranquil and cooler conditions. This will be the
case into the upcoming weekend as zonal flow remains in place and
only minor disturbances push through the area. Consensus worked well
for this time period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1157 AM CDT Mon Sep 17 2018

A cold front will move across the region this afternoon
and then slowly south of the area later tonight. This
front is expected to bring a chance of showers or thunderstorms
to central and northeast Wisconsin later this afternoon into
this evening. Additional shower activity is also expected later
this evening into Tuesday morning. Behind the cold front, gusty
northerly winds are expected near the Bay of Green Bay and Lake
Michigan along with low clouds. MVFR CIGS are expected to drop
southward across the area later tonight into Tuesday morning.
IFR CIGS are possible across the far north, including at KRHI.
A slow improvement in CIGS are expected Tuesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 1:40 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CDT Mon Sep 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Widespread severe
weather is not expected, but a few strong storms with gusty
winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times from Tuesday through
Thursday night. Some thunderstorms may be strong to severe
Thursday afternoon into Thursday evening. Heavy rainfall is
possible from Wednesday afternoon into Thursday night, but timing
and amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight which may pose a
hazard to mariners.

Hazardous conditions to small craft are expected tonight on Lake
Michigan, due to increasing northeast winds and building waves.
Boaters on Green Bay are urged to exercise caution tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times from Tuesday through Thursday
night. Any storms may pose a hazard to mariners.

Conditions that are hazardous to small craft may develop on Lake
Michigan Thursday into Thursday night.

Eckberg/Cooley

In the hours before

Special weather statement, Sep 17, 4:41 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT MON SEP 17 2018

WIZ035-036-045-172330-
Waushara-Wood-Portage-
541 PM CDT MON SEP 17 2018

...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING...

A cold front will sag south across the area this evening. At 533 PM
CDT, radar detected a cluster of strong thunderstorms near Black
River Falls, moving east at 35 mph. Those storms will move east into
the area during the next hour or so.  Additional showers and storms
are also likely to develop ahead of the cluster.

Winds of 40 to 45 mph, pea-sized hail, and heavy rainfall are likely
with the strongest storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Whiting,
Amherst, Pittsville, Plainfield, Babcock and Lake Wazeecha.

Anyone engaged in outdoor activities this evening should be prepared
to quickly move to a place of safety when the storms approach your
area. If you can hear thunder, you are close enough to be struck by
lightning.

The rainfall may be heavy enough to cause some ponding of water on
area roadways. Do not drive your vehicle into standing water.

LAT...LON 4467 9032 4466 8922 4398 8922 4398 8960
      4425 8960 4425 9032
TIME...MOT...LOC 2233Z 253DEG 32KT 4425 9078

Skowronski

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wood

When
September 17, 5:14 PM CST
Where
Wood County, 0.69 mi S of Babcock
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.290, -90.130

Thunderstorm winds downed trees in Babcock.

Thunderstorm Wind, Brown

When
September 17, 5:27 PM CST
Where
Brown County, Suamico
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.630, -88.050

Thunderstorm winds downed trees in Suamico. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Brown

When
September 17, 5:50 PM CST
Where
Brown County, 3.84 mi N of Bellevue
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.485, -87.907

Thunderstorm winds caused a building that was under construction to collapse.

Thunderstorm Wind, Portage

When
September 17, 6:10 PM CST
Where
Portage County, Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.280

Thunderstorm winds downed trees in Amherst.

Flash Flood, Brown

When
September 17, 6:30 PM CST to September 18, 12:00 AM CST
Where
Brown County, 1.34 mi SE of Green Bay to 3.34 mi NE of Allouez
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
44.509, -87.998

Thunderstorms brought a period of torrential rainfall to eastern Brown County, causing flash flooding on the east side of Green Bay and in Bellevue. About 50 people had to be rescued from cars that became trapped in flooded intersections. Employees and customers of some businesses had to shelter in place due to high water in their parking lots and surrounding streets. The ground floor of some buildings flooded, including a Green Bay Metro Fire Department station.

More than 100 people were evacuated from seven buildings, including residents of a 48-unit apartment building that housed mostly elderly people. The basement of the building flooded, leaving electrical services underwater. More than 70 people were left homeless for the night and stayed overnight at a local church.

Thunderstorm Wind, Outagamie

When
September 17, 6:33 PM CST
Where
Outagamie County, 0.69 mi S of Greenville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
44.290, -88.530

Thunderstorm winds downed signs and damaged lightweight buildings in Greenville.

Thunderstorm Wind, Outagamie

When
September 17, 6:45 PM CST
Where
Outagamie County, 2.98 mi E of Greenville to 0.41 mi SSW of Kimberly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.298, -88.470

Thunderstorm winds downed numerous trees in Grand Chute, Appleton, Little Chute and Kimberly. The time of this report is an estimate based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783915, 783916, 786938, 783917, 786935, 783919, 783918.